Jump to content
Important Survey - Please Participate ×

Valium Tapering / Gabapentin


[to...]

Recommended Posts

There are so many details I could share about my last 18 months of hell -- but the short version is that I'm currently on 12.5 mg of Valium -- which I take in the middle of the night -- after 3 or 4 hours of sleep.  I've been diagnosed with Generalized Anxiety Disorder.  (I had a series of three very intense panic attacks in December of 2018 as my friend was dying.)

 

So fast-forward to April, 2020.  I can get to sleep, but can't stay asleep.  2019 was further rocked by a second death and my mom having a stroke -- and that's what basically got me here (after being prescribed Ativan / Zoloft by a man we shall call the "bad psychiatrist").

 

My current psychiatrist (who is a good man -- smart, gentle and he really listens -- and he's taking the taper very slowly) and I have started trying Gabapentin.  I'm taking 600 mg as I go to bed.  I feel like it's helping a bit -- but not much.  And it's weird taking something to "help put me to sleep" when I don't need it.

 

Has anyone had luck with using it?  And how high for dosage?  Sleep is the main thing right now.  But as you all know, it's very, very hard to get off Valium.  As far as lifestyle info -- I do drink a bit (two or three glasses of wine / prosecco a couple of hours before bedtime) -- but I've been doing that for 30 years (I'm 54 years old) -- so that's also not something I can just stop.  I'm a healthy eater and only have one cup of black tea in the morning.  No other caffeine.  I try to get outside and move my body every day.  Of course, while I'm dealing with this, the state of the world is collapsing -- so that does not help.

 

I do not take any pills in the daytime (although the rebound anxiety I get every afternoon makes it very hard not to).  I often take a short nap (if I can).  Even though this sounds counterintuitive for someone with a sleep issue, I've been doing it for years -- and it's never harmed my nighttime sleep.

 

Oh -- and over the past year I was given Zoloft (disaster) , then Trazadone (not good), then Remeron (also not good), and so far the Gabapentin is the only non-benzo that's NOT been a bad experience for me (on it a month so far).  But can it help in the larger picture?  Any thoughts would be so appreciated.....  Thank you!

Link to comment
Share on other sites

[2c...]

I did a c/t, so a bit different from you.  I added 300 mg gabapentin (at bedtime) to help me sleep thru the night better.  It helped somewhat - maybe an extra hour a night, but that was most welcome since I was only sleeping 2-4 hours a night prior to that.

 

Some people seem to have some difficulties coming off of gabapentin (I didn't).  Sometimes, I think people still have benzo withdrawal going on which is masked by gabapentin.  So when they remove the 'G', they still have benzo withdrawal to contend with.  But sometimes, I imagine it's the gabapentin itself that is causing the problem. 

 

I'd keep the dose as low as possible.

 

I'm glad you have a doctor who seems willing to work with you.

Link to comment
Share on other sites

I was on gabapentin, 600-900 mg./day, for a little over 2 years. I actually was on it for anxiety, and it really helped, until it didn't. (Isn't that the case with many of these drugs)?  I can say it did not sedate me as badly as it does for some people. I tapered off of it last year; I think that, plus my antidepressant withdrawal from last year, is making benzo withdrawal more difficult.

 

I think if something helps you temporarily, that is okay. Just know that it can have its own withdrawal syndrome. I definitely experienced it (maybe still am?)... Gabapentin and benzos act on some of the same receptors.

 

Gabapentin, in some studies, has shown to help some people ease symptoms of benzo withdrawal. This is one of those things that only the individual can decide to try or not try.

 

In short, I did have success with gabapentin at one point in my life... It was not as bad for me as antidepressants... It was not the worst drug I was on... But it like many others lost its effectiveness. It did help me with some akathisia symptoms (related to antidepressants); I suppose I should point that out. Good luck.

Link to comment
Share on other sites

×
×
  • Create New...